An Intramedullary Enigma | Neurology | JN Learning | AMA Ed Hub [Skip to Content]
[Skip to Content Landing]

An Intramedullary Enigma

Educational Objective
Based on this clinical scenario and the accompanying image, understand how to arrive at a correct diagnosis.
1 Credit CME

A woman in her 60s was diagnosed with high-grade leiomyosarcoma of the uterus in 2017 for which she underwent total abdominal hysterectomy and bilateral salpingo-oophorectomy. In 2020, she relapsed in the liver and spine. In November 2020, she underwent posterior lateral stabilization of C7-T4 for a T2 vertebral body metastasis causing cord compression, followed by postoperative stereotactic body radiation therapy to T2 to T3 (35 Gy/5 fractions) in January 2021. In February 2021, she received palliative radiation therapy (20 Gy/5 fractions) to T9 to T12 for a T11 vertebral body metastasis with epidural extension. From January to August 2021, she was treated with gemcitabine, and in September 2021, she received her first dose of liposomal doxorubicin. Two weeks later, she developed progressive bilateral lower extremity numbness, pain, weakness, and imbalance, prompting emergent evaluation. Magnetic resonance imaging (MRI) findings demonstrated extensive spinal cord edema extending from T2 to the conus and a posterior ring-enhancing intramedullary lesion at T9 to T10 without any mass effect (Figure 1). Because the intramedullary lesion appeared atypical for malignant disease given the lack of mass effect, she was prescribed high-dose steroids while further workup was pursued. Lumbar puncture showed no malignant cells. Positron emission tomographic-computed tomographic (PET/CT) scan demonstrated multifocal intensely F-fluorodeoxyglucose (FDG)-avid disease, but only mild uptake from T9 to T12 and no definitive FDG-avidity at the intramedullary lesion. Her symptoms remained stable with steroid treatment and a plan was made to repeat an MRI of the spine in 6 to 8 weeks.

Please finish quiz first before checking answer.

You answered correctly!

Read the answer below and download your certificate.

You answered incorrectly.

Read the discussion below and retake the quiz.

B. Radiation recall myelopathy

Given this patient’s metastatic disease, the initial concern was an intramedullary metastasis. However, the lack of mass effect on imaging and the atypical pattern of spread for uterine leiomyosarcoma suggested a possible alternative process. Spinal cord infarct was considered, although thought to be less likely given the acute enhancement, degree of edema, and lack of correlation with arterial territories. Although the ring enhancement with intense surrounding edema resembled radiation necrosis, the affected region only received a conventional palliative radiotherapy dose, too low to cause radiation necrosis. The timing of symptom onset in relation to her first doxorubicin infusion and the location of the lesion in the prior radiation field raised concern for radiation recall myelopathy.

Survey Complete!

Sign in to take quiz and track your certificates

Buy This Activity

JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC

CME Disclosure Statement: Unless noted, all individuals in control of content reported no relevant financial relationships. If applicable, all relevant financial relationships have been mitigated.

Article Information

Corresponding Author: Danielle S. Bitterman, MD, Dana-Farber Cancer Institute, Department of Radiation Oncology, Brigham and Women’s Hospital, 75 Francis St, Boston, MA 02115 (danielle_bitterman@dfci.harvard.edu).

Published Online: March 31, 2022. doi:10.1001/jamaoncol.2022.0462

Conflict of Interest Disclosures: None reported.

Additional Contributions: We thank the patient for granting permission to publish this information. We also thank Matthew Desalvo, MD, Brigham and Women's Hospital, for his assistance with radiology review in this case. He was not compensated.

References
1.
D’Angio  GJ , Farber  S , Maddock  CL .  Potentiation of x-ray effects by actinomycin D.   Radiology. 1959;73:175-177.PubMedGoogle ScholarCrossref
2.
Burris  HA  III , Hurtig  J .  Radiation recall with anticancer agents.   Oncologist. 2010;15(11):1227-1237.PubMedGoogle ScholarCrossref
3.
Mizumoto  M , Harada  H , Asakura  H ,  et al.  Frequency and characteristics of docetaxel-induced radiation recall phenomenon.   Int J Radiat Oncol Biol Phys. 2006;66(4):1187-1191.PubMedGoogle ScholarCrossref
4.
Kodym  E , Kalinska  R , Ehringfeld  C , Sterbik-Lamina  A , Kodym  R , Hohenberg  G .  Frequency of radiation recall dermatitis in adult cancer patients.   Onkologie. 2005;28(1):18-21.PubMedGoogle Scholar
5.
Castellano  D , Hitt  R , Ciruelos  E , Cortés-Funes  H , Colomer  R .  Biweekly vinorelbine and gemcitabine.   Ann Oncol. 2003;14(5):783-787.PubMedGoogle ScholarCrossref
6.
Borroni  G , Vassallo  C , Brazzelli  V ,  et al.  Radiation recall dermatitis, panniculitis, and myositis following cyclophosphamide therapy.   Am J Dermatopathol. 2004;26(3):213-216.PubMedGoogle ScholarCrossref
7.
Masson  I , Supiot  S , Doutriaux-Dumoulin  I , Thillays  F .  Report of a unique case of gemcitabine-induced radiation recall myelitis following spinal cord irradiation.   BJR Case Rep. 2020;6(3):20190118.PubMedGoogle Scholar
8.
Michikawa  M , Wada  Y , Sano  M ,  et al.  Radiation myelopathy.   Neuroradiology. 1991;33(3):286-289.PubMedGoogle ScholarCrossref
9.
Khan  M , Ambady  P , Kimbrough  D ,  et al.  Radiation-induced myelitis.   AJNR Am J Neuroradiol. 2018;39(8):1576-1581.PubMedGoogle Scholar
10.
Guerreiro  C , Albuquerque  L , Reimão  S .  Radiation recall myelitis following capecitabine.   Clin Neurol Neurosurg. 2020;196:105978.PubMedGoogle Scholar
Want full access to the AMA Ed Hub?
After you sign up for AMA Membership, make sure you sign in or create a Physician account with the AMA in order to access all learning activities on the AMA Ed Hub
Buy this activity
Close
Want full access to the AMA Ed Hub?
After you sign up for AMA Membership, make sure you sign in or create a Physician account with the AMA in order to access all learning activities on the AMA Ed Hub
Buy this activity
Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close

Name Your Search

Save Search
Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Close

Lookup An Activity

or

Close

My Saved Searches

You currently have no searches saved.

Close

My Saved Courses

You currently have no courses saved.

Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close